Advertisement

Normality and Uniqueness of Multipliers in Isoperimetric Control Problems

  • Jorge BecerrilEmail author
  • Karla Cortez
Article
  • 13 Downloads

Abstract

In this paper, we introduce the notion of normality relative to a set of constraints in isoperimetric control problems and study its relationship with the classic notion of normality, as well as the existence and uniqueness of Lagrange multipliers satisfying the maximum principle. We show that this notion leads to characterizing the uniqueness of a given multiplier, which also turns out to be equivalent to a strict Mangasarian–Fromovitz condition (as in the finite-dimensional case). Finally, we show that, if the cost function is allowed to vary between those for which a solution to the constrained problem is given, then the set of multipliers associated with each of them is a singleton, if and only if a strong normality assumption holds.

Keywords

Optimal control Isoperimetric inequality constraints Normality Lagrange multipliers Uniqueness 

Mathematics Subject Classification

49K15 

Notes

Acknowledgements

The first author acknowledges the support of Portuguese funds through the Portuguese Foundation for Science and Technology (FCT), within the Projects PTDC/EEI-AUT/2933/2014-POCI-01-0145-FEDER-016858, TOCCATTA. Both authors thank an anonymous referee, the editor-in-chief and Dr. Rosrio de Pinho for their valuable suggestions which helped to improve the presentation of the paper, and also thank Dr. Javier Rosenblueth for the help he provided by proofreading this paper.

References

  1. 1.
    Giorgi, G., Guerraggio, A., Thierfelder, J.: Mathematics of Optimization: Smooth and Nonsmooth Case. Elsevier, Amsterdam (2004)zbMATHGoogle Scholar
  2. 2.
    Hestenes, M.R.: Optimization Theory: The Finite Dimensional Case. Wiley, New York (1975)zbMATHGoogle Scholar
  3. 3.
    Becerril, J.A., Rosenblueth, J.F.: The importance of being normal, regular and proper in the calculus of variations. J. Optim. Theory Appl. 172, 759–773 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Kyparisis, J.: On uniqueness of Kuhn–Tucker multipliers in nonlinear programming. Math. Program. 32, 242–246 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Wachsmuth, G.: On LICQ and the uniqueness of Lagrange multipliers. Oper. Res. Lett. 41, 78–80 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cortez, K.L., Rosenblueth, J.F.: Normality and uniqueness of Lagrange multipliers. Discrete Contin. Dyn. Syst. Ser. A 38, 3169–3188 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Hestenes, M.R.: Calculus of Variations and Optimal Control Theory. Wiley, New York (1966)zbMATHGoogle Scholar
  8. 8.
    de Pinho, M.R., Rosenblueth, J.F.: Mixed constraints in optimal control: an implicit function theorem approach. J. Math. Control Inf. 24, 197–218 (2007)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Faculdade de Engenharia da Universidade do PortoPortoPortugal
  2. 2.Universidad Nacional Autónoma de MéxicoMexico CityMexico

Personalised recommendations